Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 99, NWS Grand Forks, ND

June 20, 2020Barnes County, Griggs County, Steele County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 20, 2020, 1:25 PM CDT for Barnes County, Griggs County, Steele County, North Dakota. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2020, 1:25 PM CDT (18:25 UTC)
Expired
Jun 20, 2020, 1:43 PM CDT
In force
18 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Barnes County, ND, Griggs County, ND, Steele County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 70 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

959 
WUUS53 KFGF 201825
SVRFGF
NDC003-039-091-201900-
/O.NEW.KFGF.SV.W.0099.200620T1825Z-200620T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
125 PM CDT Sat Jun 20 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Griggs County in southeastern North Dakota...
  Northeastern Barnes County in southeastern North Dakota...
  Southwestern Steele County in southeastern North Dakota...

* Until 200 PM CDT.

* At 125 PM CDT, a severe thunderstorm was located near Dazey, or 17
  miles northwest of Valley City, moving northeast at 20 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Sibley around 155 PM CDT.
  Luverne around 200 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4703 9817 4717 9832 4740 9798 4718 9775
TIME...MOT...LOC 1825Z 233DEG 18KT 4715 9816 

HAIL...1.25IN
WIND...<50MPH
 
$$

VG
1 follow-up statement
362 
WWUS53 KFGF 201843
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
143 PM CDT Sat Jun 20 2020

NDC003-039-091-201853-
/O.CAN.KFGF.SV.W.0099.000000T0000Z-200620T1900Z/
Griggs ND-Barnes ND-Steele ND-
143 PM CDT Sat Jun 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRIGGS...
NORTHEASTERN BARNES AND SOUTHWESTERN STEELE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

LAT...LON 4703 9817 4717 9832 4740 9798 4718 9775
TIME...MOT...LOC 1839Z 233DEG 18KT 4721 9805 

$$

NC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:00 PM CDT, 25 minutes earlier.

Area forecast discussion, Jun 20, 1:00 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
100 PM CDT Sat Jun 20 2020

.UPDATE...
Issued at 100 PM CDT Sat Jun 20 2020

There are still some showers/isolated rumbles of thunder along and
east of the Red River Valley. It seems like this will probably
continue into mid afternoon. As for the severe threat to the west
this afternoon, it is still not looking very impressive. Due to
the extensive cloud cover, temperatures have been slow to warm.
The SPC meso page is showing 500 to 1000 J/kg of MLCAPE in this
region with effective shear in the 25 to 30 knot range. Think
temperatures have to get into the mid to upper 70s for stronger
storms to get going, and that may be tough for some areas. Making
it trickier is trying to figure out the surface winds/fronts. The
main threat area would still be to the west of the Red River
Valley. Timing still looks to be in the 4 to 7 pm (or so) time
frame. So should have storms, the main question is whether they
may just be strong, or there may be some severe ones too.

UPDATE Issued at 1016 AM CDT Sat Jun 20 2020

Have a couple of impacts to look at with the morning update. The
first one is the showers/isolated thunder moving through this
morning. Grand Forks is getting some periods of steadier rain
right now, but it should move to the northeast pretty quickly.
The drops of rain look pretty big for this time of the morning.
Overall, think this morning rain will bring amounts up to a
quarter to half an inch, but only for some areas (not all).

The second impact will be the afternoon threat of thunderstorm
development, some possibly strong to severe. Most of the area is
still covered by thick clouds, however there is a sunny stretch
from Cando back toward Bismarck. Will need to get some heating in
order to generate the afternoon storms. So it does look like this
will occur. Most severe parameters are on the weaker side, so the
mention of a few strong to severe storms still looks good. Think
the window for any of this activity will be narrow. Initial
development may be in the 3 to 4 pm time frame, and it may end
before sunset. These thoughts on timing are also somewhat affected
by how fast the morning clouds move east and how much sun and
heating occur. So will be watching these factors into the early
afternoon.

UPDATE Issued at 648 AM CDT Sat Jun 20 2020

A couple of short waves of note on water vapor one in NE ND and
the other moving NNE over SE SD. The main short wave is
west/southwest of Regina. With the short wave activity this
morning will continue to see scattered showers and a few t-storms.
Coverage of showers has increased in the past 2 hours over
eastern ND/RRV so will up pops. Expect a break later this
morning/midday then some chance of sun for a time early aftn,
mainly in the sw fcst area south of DVL. Still looks like this
area south of DVL will see re-development of some storms mid aftn
and then it will move east ahead of the main short wave.
Parameters remain such that a few severe cells will be psbl with
hail to 1.5 inch and winds to 60 mph the threats. Will need sun to
increase instability. 0-6 km bulk shear remains 25-30 kts so not
too impressive for long lived supercells.

&&

.SHORT TERM...(Today through Sunday)
Issued at 333 AM CDT Sat Jun 20 2020

Todays feature will be a 500 mb short wave which is rotating
around an upper low in northern Manitoba. This short wave is noted
this early morning west of Regina Saskatchewan and this will move
east-southeast today across ND. Out ahead of this main short wave
is weaker, smaller short waves and an area of increased 850-500 mb
moisture that is moving north thru central and eastern SD into ND.
There will be showers and a few t-storms thru midday moving east-
northeast thru eastern ND and far northwestern MN as this moisture
moves north. Instability ahead of the main short wave this morning
over the area is quite weak, but does increase this afternoon,
peaking in the 21z Sat to 02z Sun period as the leading edge of
the short wave and colder 500 mb temps move into E ND. Max CAPE
values are in the 1500-2000 j/kg range and 0-6 km bulk shear is
marginal for supercells at 25-30 kts over the area. Updraft
helicity values are also marginal in regards to much severe
weather activity with highest values in the Jamestown ND area
south into north central Nebraska late aftn. This zone mentioned
above is where the SPC has kept the slight risk of severe storms.
Otherwise severe risk is more isolated due to marginal instability
and shear values.

Sunday will see the 500 mb low drop a bit south and closer to
Winnipeg/Brandon area. This will bring cooler 500 mb temps aloft
and the chances for showers and a few t-storms, esp during the
aftn/eve.

.LONG TERM...(Sunday night through Friday)
Issued at 333 AM CDT Sat Jun 20 2020

Ensembles highlight an elongated upper low situated over
southeastern Manitoba Sunday night heading into Monday morning. This
will slide very slowly eastward, then southeastward as we head
through next week. As a result, upper flow on Monday will be
westerly, then transition to northwesterly H5 flow by mid-week.
Several, relatively weak, H7 shortwaves will traverse the region,
leading to precipitation chances nearly each day through the
extended period. Weather-related impacts Monday through Wednesday
should be minimal; however, there is a chance for a few stronger
storms on Tuesday. The risk of widespread severe weather is low.

For Monday, there will be little in the way of instability to work
with as our first shortwave moves across the CWA. A slight chance
for mainly afternoon scattered thunderstorms remains in the
forecast, with minimal CAPE, deep layer shear, and forcing. The
better chances will be in the southern Red River Valley. Heading
into Tuesday, instability will be slightly higher during the
afternoon, with slightly better forcing. Deep layer shear still
looks rather weak until very late in the afternoon, when we could
see a conditional chance for isolated strong thunderstorms along
another weak shortwave and the associated theta-e gradient boundary.

Wednesday brings a slight chance for showers and thunderstorms,
mainly to northwestern Minnesota as an H7 shortwave exits the area.
Ensemble guidance highlights a large margin of uncertainty from
Wednesday onward into the weekend. The general consensus leads to a
signal for warmer weather and increasing thunderstorm chances. While
instability is forecast to remain low Monday through Wednesday, from
Thursday onward, several individual members are significantly
increasing CAPE heading into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 100 PM CDT Sat Jun 20 2020

Having a little more doubt on this shift about the potential
for storms this afternoon. KDVL should be west of this hazard,
and KTVF and KBJI may stay too far east. However, KGFK and KFAR
may still see some storms between 4 and 7 pm. Winds die down after
sunset, and some guidance is hinting at MVFR clouds by early
Sunday morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Godon
SHORT TERM...Riddle
LONG TERM...Lynch
AVIATION...Godon
Hazardous weather outlook, Jun 20, 6:47 AM CDT, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
647 AM CDT Sat Jun 20 2020

MNZ001>003-029-NDZ014>016-024-026>030-038-039-049-052>054-211200-
West Polk-Norman-Clay-Wilkin-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-Western Walsh-
647 AM CDT Sat Jun 20 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected today into
tonight. A few may becomes severe with the threat of hail to 1.5
inches in diameter and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances of showers and thunderstorms continue Sunday into Monday,
and again late week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MNZ004>009-013>017-022>024-027-028-030>032-040-NDZ006>008-211200-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-West Otter Tail-East Otter Tail-Wadena-Grant-Towner-
Cavalier-Pembina-
647 AM CDT Sat Jun 20 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will occur today into tonight.
At this time, severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances of showers and thunderstorms continue Sunday into Monday,
and again late week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

dtr

In the hours before

Special weather statement, Jun 20, 1:08 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
108 PM CDT Sat Jun 20 2020

NDZ028-029-038-201845-
Griggs ND-Steele ND-Barnes ND-
108 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRIGGS...NORTHERN
BARNES AND SOUTHWESTERN STEELE COUNTIES UNTIL 145 PM CDT...

At 108 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rogers, or 16 miles northwest of Valley City, moving northeast at 30
mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Rogers around 110 PM CDT.
  Dazey around 120 PM CDT.
  Sibley around 140 PM CDT.
  Luverne and Pillsbury around 145 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4740 9788 4719 9770 4715 9771 4694 9831
      4711 9845
TIME...MOT...LOC 1808Z 239DEG 25KT 4710 9825

NC

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:08 PM CDTSpecial Weather StatementFGFBarnes37 min
Jun 20, 1:40 PM CDTSevere Thunderstorm WarningFGFGriggs23 min
Jun 20, 1:53 PM CDTSpecial Weather StatementFGFBarnes37 min
Jun 20, 2:07 PM CDTSpecial Weather StatementFGFSteele38 min
Jun 20, 2:10 PM CDTSpecial Weather StatementFGFTowner35 min
Jun 20, 2:20 PM CDTSpecial Weather StatementFGFGriggs25 min
Jun 20, 2:43 PM CDTSpecial Weather StatementFGFSteele47 min
Jun 20, 2:47 PM CDTSpecial Weather StatementFGFSteele43 min
Jun 20, 2:55 PM CDTSpecial Weather StatementFGFGrand Forks50 min
Jun 20, 3:05 PM CDTSevere Thunderstorm WarningFGFGriggs, Steele20 min
Jun 20, 3:14 PM CDTSpecial Weather StatementFGFWalsh46 min
Jun 20, 3:22 PM CDTSevere Thunderstorm WarningFGFGrand Forks26 min
Jun 20, 3:43 PM CDTSpecial Weather StatementFGFTraill47 min
Jun 20, 3:56 PM CDTSpecial Weather StatementFGFRansom64 min
Jun 20, 4:08 PM CDTSevere Thunderstorm WarningFGFPembina37 min
Jun 20, 4:44 PM CDTSpecial Weather StatementFGFWalsh31 min
Jun 20, 4:48 PM CDTSpecial Weather StatementFGFPembina27 min
Jun 20, 5:14 PM CDTSpecial Weather StatementFGFRansom31 min
Jun 20, 5:57 PM CDTSpecial Weather StatementFGFRansom63 min
Jun 20, 6:05 PM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland25 min
Jun 20, 6:10 PM CDTSpecial Weather StatementFGFSargent20 min
Jun 20, 6:54 PM CDTSpecial Weather StatementFGFRichland66 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.